Because there was such a huge response to the previous Question of the Week. The following includes clarifications to some of the questions/comments and further elaboration on treatment. Comments are based on the recommendations that one would obtain if you called the Tennessee Poison Center.
If a patient is hypotensive from a calcium channel blocker (CCB) overdose, the initial pressor recommended would be insulin/glucose. If the hypotension did not respond, glucagon would then be recommended. These are treatments for hypotension, not bradycardia with a normal blood pressure.
Recommended doses for hyperinsulinemic euglycemia (HIE) vary with some recommendations as high as to 1-2mg/kg. Patients with CCB overdose do not become hypoglycemic as CCB prevent pancreatic insulin release (not the case for other drug overdoses). Our recommendations are to start at a lower dose (such as 10-15 units/hour or 0.1-0.2mg/kg/hr) and increase the dose if there is no response. I suspect there is a maximal effective dose, but that is unclear.
Recommended doses of glucagon: adults-10 mg over 10 minutes followed by a 3 mg/h drip:, Children- 0.15mg/kg over 10 minutes followed by( .05-.1)mkg/kg/h drip. If you give glucagon too fast, you will cause vomiting (vagal maneuver not a good idea if patient is already bradycardic). Because 10 minutes is such a long time to a multi-tasking emergency physician, an antiemetic is occasionally administered in an attempt to prevent the vomiting induced by pushing the glucagon too fast. Antiemetics are not consistently effective in this setting. Take a breath and administer glucagon over 10 minutes (or ask someone else to push it over 10 minutes).
So if the patient with the CCB overdose is still hypotensive following insulin/glucose,and glucagon (usually catecholamines have been administered as well) , the next recommended treatment is intravenous Intralipid Emulsion (ILE). This is the same product used for parenteral nutrition. The theory is that ILE acts as a lipid sink and pulls the drug into the lipid compartment in the blood. Case reports indicate that ILE is efficacious in CCB overdose because CCB are very lipophilic. I definitely observed the return of vital signs within 10 minutes of initiation of ILE administration in a 14 year-old under CPR following CCB overdose. Consider dose of one liter/hour. I think the key is not to wait too long before administering ILE. Prolonged hypotension can cause ARDS and administering ILE to a patient with ARDS will increase the pulmonary alveolar permeability.
Remember you can talk to a medical toxicologist 24 hours/day to discuss the specifics of your patient. (1-800-222-1222)
This question prepared by: Donna Seger, MD Medical Toxicologist
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at email@example.com
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222